Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



A lifting theorem for formal power series

Author: Edward A. Bender
Journal: Proc. Amer. Math. Soc. 42 (1974), 16-22
MSC: Primary 13J05
MathSciNet review: 0323786
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We define a class of operations on formal power series that includes practically all operations of interest. The class is closed under composition. We prove that an operation in this class vanishes for complex numbers if and only if it vanishes for functions analytic at the origin. A variety of applications of this ``lifting theorem'' are discussed.

References [Enhancements On Off] (What's this?)

  • [1] S. Bochner and W. T. Martin, Several complex variables, Princeton Math. Series, vol. 10, Princeton Univ. Press, Princeton, N.J., 1948. MR 10, 366. MR 0027863 (10:366a)
  • [2] I. J. Good, Generalizations to several variables of Lagrange's expansion, with applications to stochastic processes, Proc. Cambridge Phil. Soc. 56 (1960), 367-380. MR 23 #A352. MR 0123021 (23:A352)
  • [3] P. Henrici, An algebraic proof of the Lagrange-Bürmann formula, J. Math. Anal. Appl. 8 (1964), 218-224. MR 28 #2198. MR 0158977 (28:2198)
  • [4] D. A. Klarner, Algebraic theory for difference and differential equations, Amer. Math. Monthly 76 (1969), 366-373. MR 39 #3252. MR 0241915 (39:3252)
  • [5] I. Niven, Formal power series, Amer. Math. Monthly 76 (1969), 871-889. MR 40 #5606. MR 0252386 (40:5606)
  • [6] G. Raney, Functional composition patterns and power series reversion, Trans. Amer. Math. Soc. 94 (1960), 441-451. MR 22 #5584. MR 0114765 (22:5584)
  • [7] E. T. Whittaker and G. N. Watson, A course of modern analysis 4th ed. (reprint), Cambridge Univ. Press, Cambridge, 1962. MR 31 #2375. MR 1424469 (97k:01072)
  • [8] O. Zariski and P. Samuel, Commutative algebra. Vol. II, University Series in Higher Math., Van Nostrand, Princeton, N.J., 1960. MR 22 #11006. MR 0120249 (22:11006)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 13J05

Retrieve articles in all journals with MSC: 13J05

Additional Information

Article copyright: © Copyright 1974 American Mathematical Society

American Mathematical Society